Florida, 2010

Lightning Strike in Florida, June 25, 2010

June 25, 2010 · NWS TBW · 1 event in 1 county or zone

High pressure was in place across the area with the ridge axis to the north providing a predominant light easterly wind. With daytime heating and the moist environment in place, scattered afternoon and evening thunderstorms developed along sea breeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure was in place across the area with the ridge axis to the north providing a predominant light easterly wind. With daytime heating and the moist environment in place, scattered afternoon and evening thunderstorms developed along sea breeze and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 25, 7:20 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 25, 7:20 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
820 PM EDT FRI JUN 25 2010

.DISCUSSION...
LATE AFTERNOON AND EARLY EVENING ONSHORE FLOW CONVECTION FLARED
AROUND THE SARASOTA/BRADENTON AREA WITH A STRONG THUNDERSTORM
BRINGING FREQUENT LIGHTING AND HEAVY RAIN. AT 800 PM EDT DATA FROM
THE DOPPLER WEATHER RADAR IN RUSKIN WAS SHOWING SOME SHOWERS MOVING
ACROSS POLK AND LEVY COUNTIES. EARLIER IN THE AFTERNOON SCATTERED
THUNDERSTORMS AFFECTED MUCH OF CHARLOTTE AND LEE COUNTIES.

IT IS STILL POSSIBLE FOR SOME BRIEF ISOLATED THUNDERSTORMS TO
QUICKLY DEVELOP ALONG THE REMNANTS OF THE SEA BREEZE BOUNDARY...FOR
WHICH ISOLATED/20 POPS WILL BE CARRIED IN THE EVENING UPDATE THROUGH
03Z. THEN DRIER AIR ALOFT WILL GRADUALLY MIX DOWN AND HELP INHIBIT
CONVECTION OVERNIGHT.

REST OF THE FORECAST LOOKS GOOD AND NO ADDITIONAL ADJUSTMENTS ARE
REQUIRED ATTM.

.PREVIOUS SHORT TERM DISCUSSION...

.SHORT TERM (TONIGHT - SUNDAY)...CONFIDENCE IN THE FORECAST FOR
THIS WEEKEND IS QUITE LOW. OUR MOST RELIABLE MODELS ARE ONLY IN
AGREEMENT FOR THE FIRST 12 TO 18 HOURS AND THEN RAPIDLY DIVERGE
AFTER THAT. THE GFS IS ON THE FAR WET SIDE OF THE GUIDANCE WHILE
THE ECMWF IS ON THE FAR DRY SIDE. ULTIMATELY...IT WILL BE THE
EVENTUAL TRACK AND ORGANIZATION OF THE TROPICAL DISTURBANCE SOUTH
OF CUBA AND THE PLACEMENT OF THE SUB-TROPICAL RIDGE THAT
DETERMINES HOW WET OR DRY WE END UP BEING. THE GFS DOES NOT
SIGNIFICANTLY DEVELOP THE DISTURBANCE...BUT RATHER KEEPS A
LOOSELY ORGANIZED AREA OF LOW PRESSURE MOVING TOWARD THE YUCATAN
WITH A TROUGH EXTENDING NORTHEASTWARD TOWARD FLORIDA AS THE
SUBTROPICAL RIDGE MOVES SOUTHEAST. DEEP SOUTHERLY FLOW DEVELOPS
BEHIND THIS TROUGH DRAGGING MOISTURE- RICH AIR INTO THE STATE. IN
THE MEANTIME...THE ECMWF HAS A MORE DEFINED CIRCULATION MOVING
OVER THE YUCATAN PENINSULA AND INTO THE BAY OF CAMPECHE BY LATE
SUNDAY. THE RIDGE OVER THE STATE HOLDS FIRM WHICH KEEPS THE
MOISTURE PINNED TO OUR SOUTH. THE NAM IS CLOSER TO THE ECMWF BUT
HAS A MORE NORTHERLY COMPONENT TO THE TROPICAL SYSTEM. THIS BRINGS
DEEPER MOISTURE VERY CLOSE TO THE STATE...BUT STILL MOSTLY
OFFSHORE TO THE WEST.

SINCE THE TREND IN THE MODELS HAS BEEN TO SHIFT THE TRACK MORE TO
THE SOUTH OVER TIME...I FEEL ITS BEST TO DISCARD THE WETTER GFS
AND KEEP THE RIDGE INTACT THROUGH SUNDAY. THE NEW 12Z MAV HAS CUT
OUR POP FORECAST IN HALF FOR SATURDAY FROM THE 12Z RUN YESTERDAY.
THAT SAID...EVEN THE INTERMEDIATE SOLUTION WOULD BRING AN INCREASE
IN MOISTURE ON EAST AND SOUTHEASTERLY FLOW...SO DO NOT LOOK FOR
THE WEEKEND TO BE AS RAIN FREE AS THE PAST COUPLE OF DAYS HAVE
BEEN. GOING TO KEEP SATURDAY DRIER THAN CLIMO WITH 20 POPS CENTRAL
AND NORTH AND 30 TO 40 POPS SOUTH. ON SUNDAY...GOING TO GO WITH
NEAR CLIMO VALUES OF 40 FOR MOST OF THE REGION AND 50 FOR
CHARLOTTE AND LEE.

&&

.AVIATION...
SRQ TAF STARTS OFF WITH TSRA THIS EVENING...THEN ALL SITES REMAIN
VFR OVERNIGHT. BASED ON PERSISTENCE...SOME FEW TO SCT LOWER CLOUDS
AROUND 2000-2500FT EXPECTED AROUND DAYBREAK...LIFTING TO SCT CUMULUS
BY MIDDAY. A LITTLE MORE ACTIVITY EXPECTED TOMORROW
AFTERNOON...ESPECIALLY OVER SOUTHERN LOCATIONS. HAVE INCLUDED CB
REMARKS FOR NORTHERN SITES...AND VCTS FOR FMY AND RSW.

&&

.MARINE...EAST WINDS NEAR THE COAST WILL REMAIN AROUND 10 KNOTS WITH
OCCASIONAL 10 TO 15 OFFSHORE TONIGHT. BRIEF PERIODS OF GUSTY WINDS
AND HEAVY RAIN WILL ACCOMPANY ANY THUNDERSTORM THAT MAY FORM THROUGH
THE EVENING AND OVERNIGHT HOURS. SOUTHEASTERLY FLOW OVER THE WEEKEND
WILL BECOME MORE SOUTHERLY ON MONDAY AND THEN SOUTH TO SOUTHWESTERLY
FOR TUESDAY AND WEDNESDAY WITH THE APPROACH OF A MID-LATITUDE TROUGH.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

DISCUSSION/MARINE...22/AR
SHORT TERM...JILLSON
AVIATION...MCNATT
Hazardous weather outlook, Jun 25, 4:01 AM EST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
501 AM EDT FRI JUN 25 2010

FLZ039-042-043-048>052-055>057-060>062-065-252115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
501 AM EDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL BEGIN TO FORM LATE IN THE MORNING AND CONTINUE
THROUGH THE AFTERNOON...GENERALLY MOVING FROM EAST TO WEST. THE
COVERAGE WILL BE ISOLATED ACROSS NORTHERN AND CENTRAL LOCATIONS
BUT SCATTERED IN THE SOUTH. THE PRIMARY HAZARDS FROM THE STORMS
WILL BE OCCASIONAL LIGHTNING...GUSTY WINDS...AND BRIEF BUT LOCALLY
HEAVY RAINFALL. REMEMBER...IF YOU CAN HEAR THUNDER THEN YOU ARE
CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.

...EXCESSIVE HEAT IMPACT...
ANOTHER HOT AND HUMID DAY IS EXPECTED ACROSS WEST CENTRAL AND
SOUTHWEST FLORIDA...ESPECIALLY AWAY FROM THE COAST. TEMPERATURES
WILL CLIMB INTO THE UPPER 80S ALONG THE COAST TO THE LOWER TO MID
90S INLAND AND WHEN COMBINED WITH THE HUMIDITY WILL PRODUCE HEAT
INDICES IN THE 100 TO 104 DEGREE RANGE THIS AFTERNOON. IF YOU MUST
BE OUTDOORS FOR ANY LENGTH OF TIME TODAY...DRINK PLENTY OF
WATER...WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING...AND RESERVE
STRENUOUS EXERCISE FOR THE EARLY MORNING OR EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED EACH DAY...WITH SCATTERED TO AT TIMES
NUMEROUS COVERAGE. FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL
AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jun 25, 5:36 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
636 PM EDT FRI JUN 25 2010

FLZ039-252300-
LEVY-
636 PM EDT FRI JUN 25 2010

...THUNDERSTORMS WITH EXCESSIVE LIGHTNING OVER LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS OVER
LEVY COUNTY...NEAR BRONSON AND ALSO HEADED TOWARD OTTER
CREEK...MOVING SLOWLY WEST AT 10 MPH.

GUSTY WINDS 35 TO 45 MPH ARE POSSIBLE. FREQUENT LIGHTNING IS ALSO
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2960 8279 2959 8276 2957 8275 2957 8266
      2955 8264 2954 8255 2924 8253 2916 8302
      2916 8304 2926 8309 2932 8314 2935 8308
      2948 8299 2955 8298 2960 8293
TIME...MOT...LOC 2235Z 087DEG 10KT 2945 8267
Special weather statement, Jun 25, 6:23 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
723 PM EDT FRI JUN 25 2010

FLZ055-060-260000-
MANATEE-SARASOTA-
723 PM EDT FRI JUN 25 2010

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SARASOTA AND CENTRAL
MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR FRUITVILLE...OR NEAR SARASOTA...MOVING NORTHWEST AT 10
MPH...WILL AFFECT THE MENTIONED AREA INCLUDING SARASOTA...VAMO...
SOUTH GATE RIDGE...FRUITVILLE AND BEE RIDGE...UNTIL 800 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS OCCURRING.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2743 8265 2734 8256 2741 8258 2744 8263
      2756 8240 2735 8227 2722 8228 2717 8247
      2729 8257 2732 8258 2742 8267
TIME...MOT...LOC 2322Z 114DEG 8KT 2733 8248

AR

The radar

The Tampa radar (KTBW), 49 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
June 25, 8:07 PM EST
Where
Pinellas County, 1.76 mi WNW of Clearwater
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
27.991, -82.776

Lightning struck a tree and caused it to fall on a house on Flora Road. There was significant damage to the house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239380.